Pharmacy Purchasing & Products: What are the options for mitigating tolerability-related reactions to IVIG?
Jerry Siegel: Upon infusion, almost all fractionated blood products create a transfusion-like reaction. This reaction typically manifests as fever, chills, and aches and pains—all usually in low levels of intensity. These tolerability-related reactions generally only happen during the infusion period and dissipate shortly thereafter. Patients tend to have minimal reactions to subsequent infusions.
Pre-medicating is one way to mitigate tolerability-associated reactions, although I do not recommend doing this unless it is necessary. Keep in mind that while 30% of patients do have some type of adverse reaction—whether it is mild or severe—that means that 70% of patients do not experience adverse reactions. Therefore it does not make sense for 100% of patients to be pre-medicated every time they receive an infusion. For those patients that do experience tolerance-related symptoms, 650 mg of acetaminophen or 25-50 mg of diphenhydramine are commonly administered prior to the IVIG infusion to manage the symptoms. Some centers use low-dose steroids, but I generally do not recommend this approach as it can potentially mask previous symptoms. We also have used morphine or meperidine if the patient exhibits rigors.
PP&P: What steps can be taken when an IVIG product is not tolerated by a patient?
JS: In this case, review the infusion rate as this can significantly impact tolerability. Try slowing the rate down; IVIG should be given at a low rate and slowly escalated over two or three phases to allow the patient to adjust to it and avoid more severe reactions. Each patient has a maximum tolerated infusion rate and it is vital that both nursing staff and the patient know what that rate is. When changing the patient’s IVIG product, make sure that their maximum tolerated rate is not exceeded, which is determined only by experience.
PP&P: What are some of the serious adverse reactions that can occur as a result of IVIG use?
JS: Serious adverse reactions require an intervention and generally occur after the infusion, although they occasionally do occur during the infusion. For example, renal failure is not seen during the infusion and may not occur for up to seven days after the infusion. IVIG is usually administered every three to four weeks and the patient’s kidney function is generally not being monitored seven days after the infusion, so the only way to assess renal failure at this point is if the patient reports difficulty urinating. Oftentimes this goes unnoticed over several infusions until the insult to the kidneys causes irreversible damage or a complete renal shut down. Patients over 65 are at a higher risk for renal problems.
While more rare, another potential adverse reaction is aseptic meningitis, which can occur as a result of infusing a high osmolar product. This type of reaction occurs four to five days post-infusion, and manifests as a very severe headache, backache, and/or neck ache. This is not to be confused with regular headaches, which are a common side effect of IVIG use. If the patient has a history of migraines, it may be even more challenging to assess whether they simply are having a migraine or an aseptic meningitis reaction. If the patient does not make the association between the aseptic meningitis reaction and the IVIG infusion, they may not report it. Too often patients do not report this reaction until the second occurrence. This can be a challenge as controlling the rate or changing products may not help. While aseptic meningitis may not cause any permanent damage, the risks and benefits of the patient continuing the IVIG therapy need to be assessed.
Thromboembolic problems—from deep vein thrombosis to myocardial infarction—are another potential risk associated with IVIG use, and are more common in elderly patients. As with the aforementioned serious adverse reactions, this is not seen during the infusion, and can occur weeks after the IVIG infusion. The theory as to what causes this reaction is that IVIG, as a hyperviscous solution, can dislodge a clot or cause one to form. Generally, the way to prevent this is to obviously exercise caution with patients who have a history of thromboembolic problems and give them a relatively dilute isotonic and slow infusion IVIG. They should also be monitored very carefully. While there is no IVIG product that is absolutely safe or absolutely contraindicated for this type of patient, lower osmolar IVIG products tend to be the safest.
In all patients with a history of pulmonary edema, the volume of IVIG given is a concern. For patients with diabetes, attention should be paid to renal function and glucose tolerance.
Good communication among all parties involved is the most important step to mitigating the impact of serious adverse reactions. Be sure to educate the patient about potential reactions that can occur post-infusion, but also conduct a thorough interview with the patient prior to a second and any subsequent infusions to make sure the patient did not have an adverse reaction that they did not associate with the IVIG infusion.
PP&P: How does the pH of the IVIG affect different patient populations?
JS: For pediatric patients, it is important to be aware of volume given and the potential for metabolic acidosis. The goal is to give as low a volume as possible without increasing osmolality. While there is no magic number to refer to as maximum volume, the product selected needs to be in an isotonic range around 300 mOsm/L. While it is not an issue for adult patients, in extreme neonates, the pH of the product is a concern as their entire body fluid may be equivalent to only a few tablespoons. The pH of IVIG products may vary from 4.2 to 7, and liquid IVIG products are most often stabilized in a lower pH (4.2 to 5.4).
PP&P: How should adverse reactions be reported?
JS: Internally, it is worthwhile to keep a database of every patient’s IVIG reaction to help establish tolerance levels. If a patient experiences an unusual adverse reaction, such as hemolysis or neutropenia, it should be reported to the manufacturer and the FDA’s MedWatch program. Also consider reporting it to The Institute for Safe Medication Practices. If you notice anything abnormal with a particular batch, such as precipitate or cloudiness, report this to the manufacturer immediately.
In addition, it is important to keep track of lot numbers for each administration, otherwise it will be impossible to go back and decipher who received what.
Jerry Siegel, PharmD, FASHP, is the former senior director for pharmaceutical services at The Ohio State University Medical Center, where he worked for over 35 years. He graduated from The Ohio State University College of Pharmacy with both his BS and PharmD. Jerry also served as assistant dean at The Ohio State University. He remains clinical associate professor at the College of Pharmacy there. Before focusing on administration, Jerry worked as a clinical microbiologist and as a clinical pharmacist in transplantation and hematology/oncology. He has lectured extensively on immunology, infectious disease, and pharmacoeconomics, and is a fellow of the American Society of Health-system Pharmacists (FASHP).
PP&P is now available online in the exact layout and appearance of the print edition, and includes more interactive features, such as the ability to access websites and request information with the click of a mouse. To view this article in the digital edition, CLICK HERE.
May 2019 : Diversion Management
Underreported Diversion: A Law Enforcement Perspective
Automate OR Tray Management
Averting the Risk of Undertreating Cancer Pain
Considering Biosimilars for Formulary?
May 2019 : Diversion Management
Establish a Diversion Response Policy
- In The Loop!
- Digital Edition
- Special Announcements